Alert archive / Iowa / Flash Flood Watches in 2013

Flash Flood Watch 2, NWS Sioux Falls, SD

May 27, 2013Clay County, Lincoln County, Union County, South Dakota; 11 counties in Iowa; Dakota County, Dixon County, Nebraska

NWS Sioux Falls, SD issued this flash flood watch at May 27, 2013, 6:57 AM CDT for Clay County, Lincoln County, Union County, South Dakota; 11 counties in Iowa; Dakota County, Dixon County, Nebraska. It took effect at May 27, 2013, 7:00 PM CDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
May 27, 2013, 6:57 AM CDT (11:57 UTC)
In effect from
May 27, 2013, 7:00 PM CDT
Expired
May 28, 2013, 5:24 AM CDT
In force
10 hr
Issued by
NWS Sioux Falls, SD

Counties Buena Vista County, IA, Cherokee County, IA, Clay County, IA, Dickinson County, IA, Ida County, IA, Lyon County, IA, O'Brien County, IA, Osceola County, IA, Plymouth County, IA, Sioux County, IA, Woodbury County, IA, Dakota County, NE, Dixon County, NE, Clay County, SD, Lincoln County, SD, Union County, SD

The radar

The Sioux Falls radar (KFSD), 96 km from the middle of the area, began a volume at 11:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 12.0 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2013-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3377 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2013-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 151 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3377 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
966 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
151 m²/s²
0-3 km storm-relative helicity
272 m²/s²
Significant tornado parameter
3.3
Supercell composite
16.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

922 
WGUS63 KFSD 271157
FFAFSD

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE SIOUX FALLS SD
657 AM CDT MON MAY 27 2013

IAZ001>003-012>014-020>022-031-032-NEZ013-014-SDZ067-070-071-
272000-
/O.EXP.KFSD.FF.A.0001.000000T0000Z-130527T1200Z/
/O.NEW.KFSD.FF.A.0002.130528T0000Z-130528T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LYON-OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-DIXON-DAKOTA-LINCOLN-UNION-
INCLUDING THE CITIES OF...ROCK RAPIDS...GEORGE...INWOOD...
LARCHWOOD...SIBLEY...SPIRIT LAKE...MILFORD...ARNOLDS PARK...
ORANGE CITY...SIOUX CENTER...SHELDON...HARTLEY...SANBORN...
SPENCER...LE MARS...CHEROKEE...STORM LAKE...SIOUX CITY...
IDA GROVE...HOLSTEIN...BATTLE CREEK...WAKEFIELD...PONCA...ALLEN...
SOUTH SIOUX CITY...CANTON...LENNOX...TEA...HARRISBURG...
VERMILLION...NORTH SIOUX CITY...BERESFORD...ELK POINT...
ALCESTER...JEFFERSON
657 AM CDT MON MAY 27 2013

...FLASH FLOOD WATCH IN EFFECT FROM THIS EVENING THROUGH TUESDAY
MORNING...
...FLASH FLOOD WATCH WILL EXPIRE AT 7 AM CDT THIS MORNING...

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF NORTHWEST IOWA...NORTHEAST 
  NEBRASKA AND SOUTHEAST SOUTH DAKOTA...INCLUDING THE FOLLOWING 
  AREAS...IN NORTHWEST IOWA...BUENA VISTA...CHEROKEE...CLAY... 
  DICKINSON...IDA...LYON...OBRIEN...OSCEOLA...PLYMOUTH...SIOUX 
  AND WOODBURY. IN NORTHEAST NEBRASKA...DAKOTA AND DIXON. IN 
  SOUTHEAST SOUTH DAKOTA...CLAY...LINCOLN AND UNION. 

* FROM THIS EVENING THROUGH TUESDAY MORNING

* ANOTHER ROUND OF THUNDERSTORMS IS POSSIBLE THIS EVENING INTO THE
  OVERNIGHT. HEAVY RAIN IS AGAIN LIKELY IN ANY STORMS THAT FORM.
  GIVEN THE EXTREME AMOUNTS OF RAIN THE PAST COUPLE NIGHTS ACROSS THE
  WATCH AREA...IT WILL NOT TAKE MUCH FOR ADDITIONAL FLASH FLOODING TO
  OCCUR.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

THE FLASH FLOOD WATCH FOR PORTIONS OF NORTHWEST IOWA...NORTHEAST
NEBRASKA AND SOUTHEAST SOUTH DAKOTA WILL EXPIRE AT 7 AM CDT THIS
MORNING.

$$

SDZ061-062-065-066-068-069-271300-
/O.EXP.KFSD.FF.A.0001.000000T0000Z-130527T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MCCOOK-MINNEHAHA-HUTCHINSON-TURNER-BON HOMME-YANKTON-
INCLUDING THE CITIES OF...SALEM...CANISTOTA...BRIDGEWATER...
MONTROSE...SIOUX FALLS...PARKSTON...FREEMAN...MENNO...TRIPP...
PARKER...CENTERVILLE...MARION...VIBORG...HURLEY...CHANCELLOR...
TYNDALL...SCOTLAND...SPRINGFIELD...AVON...TABOR...YANKTON
657 AM CDT MON MAY 27 2013

...FLASH FLOOD WATCH WILL EXPIRE AT 7 AM CDT THIS MORNING...

THE FLASH FLOOD WATCH FOR A PORTION OF SOUTHEAST SOUTH DAKOTA
WILL EXPIRE AT 7 AM CDT THIS MORNING.

$$
3 follow-up statements
956 
WGUS63 KFSD 272148
FFAFSD

FLOOD WATCH
NATIONAL WEATHER SERVICE SIOUX FALLS SD
448 PM CDT MON MAY 27 2013

IAZ001>003-012>014-020>022-031-032-NEZ013-014-SDZ067-070-071-
281000-
/O.CON.KFSD.FF.A.0002.130528T0000Z-130528T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LYON-OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-DIXON-DAKOTA-LINCOLN-UNION-
INCLUDING THE CITIES OF...ROCK RAPIDS...GEORGE...INWOOD...
LARCHWOOD...SIBLEY...SPIRIT LAKE...MILFORD...ARNOLDS PARK...
ORANGE CITY...SIOUX CENTER...SHELDON...HARTLEY...SANBORN...
SPENCER...LE MARS...CHEROKEE...STORM LAKE...SIOUX CITY...
IDA GROVE...HOLSTEIN...BATTLE CREEK...WAKEFIELD...PONCA...ALLEN...
SOUTH SIOUX CITY...CANTON...LENNOX...TEA...HARRISBURG...
VERMILLION...NORTH SIOUX CITY...BERESFORD...ELK POINT...
ALCESTER...JEFFERSON
448 PM CDT MON MAY 27 2013

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH TUESDAY MORNING...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF NORTHWEST IOWA...NORTHEAST NEBRASKA AND SOUTHEAST 
  SOUTH DAKOTA...INCLUDING THE FOLLOWING AREAS...IN NORTHWEST 
  IOWA...BUENA VISTA...CHEROKEE...CLAY...DICKINSON...IDA... 
  LYON...OBRIEN...OSCEOLA...PLYMOUTH...SIOUX AND WOODBURY. IN 
  NORTHEAST NEBRASKA...DAKOTA AND DIXON. IN SOUTHEAST SOUTH 
  DAKOTA...CLAY...LINCOLN AND UNION. 

* THROUGH TUESDAY MORNING

* ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED LATE THIS EVENING AND
  OVERNIGHT. HEAVY RAIN IS AGAIN LIKELY IN ANY STORMS THAT FORM.
  GIVEN THE EXTREME AMOUNTS OF RAIN THE PAST COUPLE NIGHTS ACROSS
  THE WATCH AREA...IT WILL NOT TAKE MUCH FOR ADDITIONAL FLASH
  FLOODING TO OCCUR....INCLUDING ROADWAYS...RIVERS OR STREAMS AND
  PROPERTY.

* BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE
  THE DANGERS OF FLOODS. IF FLOODING IS OBSERVED...ACT QUICKLY. DO
  NOT DRIVE ACROSS FLOODED ROADWAYS! MOVE TO HIGHER GROUND TO
  ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING
  WHEN WATER BEGINS RISING.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES IN RISING WATER SHOULD BE ABANDONED QUICKLY. IF
YOUR VEHICLE STALLS...ABANDON IT AND SEEK HIGHER GROUND
IMMEDIATELY. RAPIDLY RISING WATER MAY ENGULF YOUR VEHICLE AND ITS
OCCUPANTS AND SWEEP THEM AWAY. MOVE TO HIGHER GROUND.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

$$
930 
WGUS63 KFSD 280335
FFAFSD

FLOOD WATCH
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1035 PM CDT MON MAY 27 2013

IAZ001>003-012>014-020>022-031-032-NEZ013-014-SDZ067-070-071-
281145-
/O.CON.KFSD.FF.A.0002.000000T0000Z-130528T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LYON-OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-DIXON-DAKOTA-LINCOLN-UNION-
INCLUDING THE CITIES OF...ROCK RAPIDS...GEORGE...INWOOD...
LARCHWOOD...SIBLEY...SPIRIT LAKE...MILFORD...ARNOLDS PARK...
ORANGE CITY...SIOUX CENTER...SHELDON...HARTLEY...SANBORN...
SPENCER...LE MARS...CHEROKEE...STORM LAKE...SIOUX CITY...
IDA GROVE...HOLSTEIN...BATTLE CREEK...WAKEFIELD...PONCA...ALLEN...
SOUTH SIOUX CITY...CANTON...LENNOX...TEA...HARRISBURG...
VERMILLION...NORTH SIOUX CITY...BERESFORD...ELK POINT...
ALCESTER...JEFFERSON
1035 PM CDT MON MAY 27 2013

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 7 AM CDT TUESDAY...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF NORTHWEST IOWA...NORTHEAST NEBRASKA AND SOUTHEAST 
  SOUTH DAKOTA...INCLUDING THE FOLLOWING AREAS...IN NORTHWEST 
  IOWA...BUENA VISTA...CHEROKEE...CLAY...DICKINSON...IDA... 
  LYON...OBRIEN...OSCEOLA...PLYMOUTH...SIOUX AND WOODBURY. IN 
  NORTHEAST NEBRASKA...DAKOTA AND DIXON. IN SOUTHEAST SOUTH 
  DAKOTA...CLAY...LINCOLN AND UNION. 

* UNTIL 7 AM CDT TUESDAY

* ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED TO MOVE ACROSS THE AREA
  OVERNIGHT. THE GREATEST POTENTIAL FOR THUNDERSTORMS AND PERIODS OF
  HEAVY RAIN APPEARS TO BE SOUTH OF A LINE FROM PONCA NEBRASKA...TO
  LE MARS AND SPENCER IOWA...WITH A LESSER CHANCE FARTHER NORTH.
  HOWEVER HEAVY RAIN IS LIKELY IN ANY STORMS THAT FORM. GIVEN THE
  EXTREME AMOUNTS OF RAIN THE PAST COUPLE NIGHTS ACROSS THE WATCH
  AREA...IT WILL NOT TAKE MUCH FOR ADDITIONAL FLASH FLOODING TO
  OCCUR.

* BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE 
  THE DANGERS OF FLOODS. IF FLOODING IS OBSERVED...ACT QUICKLY. 
  DO NOT DRIVE ACROSS FLOODED ROADWAYS! MOVE TO HIGHER GROUND TO 
  ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING 
  WHEN WATER BEGINS RISING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY. VEHICLES IN RISING WATER SHOULD BE ABANDONED
QUICKLY. IF YOUR VEHICLE STALLS...ABANDON IT AND SEEK HIGHER
GROUND IMMEDIATELY. RAPIDLY RISING WATER MAY ENGULF YOUR VEHICLE
AND ITS OCCUPANTS AND SWEEP THEM AWAY. MOVE TO HIGHER GROUND.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

$$
286 
WGUS63 KFSD 281024
FFAFSD

FLOOD WATCH
NATIONAL WEATHER SERVICE SIOUX FALLS SD
524 AM CDT TUE MAY 28 2013


IAZ001>003-012>014-020>022-031-032-NEZ013-014-SDZ067-070-071-
281130-
/O.CAN.KFSD.FF.A.0002.000000T0000Z-130528T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LYON-OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-DIXON-DAKOTA-LINCOLN-UNION-
INCLUDING THE CITIES OF...ROCK RAPIDS...GEORGE...INWOOD...
LARCHWOOD...SIBLEY...SPIRIT LAKE...MILFORD...ARNOLDS PARK...
ORANGE CITY...SIOUX CENTER...SHELDON...HARTLEY...SANBORN...
SPENCER...LE MARS...CHEROKEE...STORM LAKE...SIOUX CITY...
IDA GROVE...HOLSTEIN...BATTLE CREEK...WAKEFIELD...PONCA...ALLEN...
SOUTH SIOUX CITY...CANTON...LENNOX...TEA...HARRISBURG...
VERMILLION...NORTH SIOUX CITY...BERESFORD...ELK POINT...
ALCESTER...JEFFERSON
524 AM CDT TUE MAY 28 2013

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR PORTIONS OF NORTHWEST IOWA...NORTHEAST
NEBRASKA AND SOUTHEAST SOUTH DAKOTA HAS BEEN CANCELLED. RAINFALL
STAYED TO THE WEST AND SOUTH OF THE WATCH AREA LAST NIGHT.

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood watch went out at May 27, 5:38 AM CDT, 1 hour 19 minutes earlier.

Area forecast discussion, May 27, 5:38 AM CDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
538 AM CDT MON MAY 27 2013

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 531 AM CDT MON MAY 27 2013

ANOTHER NIGHT OF HEAVY RAIN IS WINDING DOWN ACROSS THE AREA AS AN
MCS DIVES SOUTHEAST THROUGH EASTERN NEBRASKA AND WESTERN IOWA. OUR
AREA IS CURRENTLY IN THE STEADY STRATIFORM REGION OF THE
THUNDERSTORM COMPLEX. EXPECT THIS RAIN TO BEGIN TO DISSIPATE AND
PUSH OFF TO THE EAST THROUGH THE EARLY MORNING HOURS. AGAIN LOOKS
LIKE A LULL IN THE PRECIP WILL OCCUR DURING MUCH OF THE DAY...WITH
SUBSIDENCE BEHIND THE MCV. TEMPERATURES TRICKY AGAIN. TEND TO THINK
STRATUS HOLDS TOUGH FOR MUCH OF THE DAY...WITH A COOL AND MOIST EAST
SOUTHEASTERLY WIND THROUGH THE DAY. THUS WENT AHEAD AND LOWERED
HIGHS A FEW DEGREES. ALTHOUGH IF STRATUS HOLDS LIKE YESTERDAY...HIGHS
WILL ONCE AGAIN BE SEVERAL DEGREES COOLER THAN FORECAST. SOMETHING
THE DAY SHIFT WILL HAVE TO MONITOR.

THEN ATTENTION TURNS TO WHAT HAPPENS WITH CONVECTION THIS EVENING
INTO THE OVERNIGHT. A MUCH STRONGER WAVE THAN PREVIOUS NIGHTS IS
FORECAST TO EJECT OUT OF THE ROCKIES INTO OUR AREA. THE LOWER
RESOLUTION GLOBAL MODELS USE THIS AS A TRIGGER FOR A LARGE AREA OF
SHOWERS AND THUNDERSTORMS OVER OUR ENTIRE CWA. MEANWHILE SOME OF THE
HIGHER RES MODELS SHOW A DIFFERENT EVOLUTION. WHILE THESE HAVE BEEN
FAR FROM PERFECT THE PAST FEW NIGHTS...THEY HAVE SEEMED TO CAPTURE
THE OVERALL EVOLUTION OF CONVECTION A BIT BETTER. SOME OF THE
GUIDANCE LEANED TOWARDS INCLUDE THE WRF ARW...GEM REGIONAL AND THE
NCAR WRF ENSEMBLES. THESE SUGGEST THAT CONVECTION WILL INITIALLY
FIRE ALONG THE LOW LEVEL BOUNDARY...WHICH BY NOW HAS BEEN PUSHED
WELL SOUTH INTO SOUTHERN NEBRASKA. AS THE WAVE EJECTS OUT OF THE
ROCKIES...EXPECT STORMS TO GO IN WESTERN NEBRASKA THIS AFTERNOON OR
EVENING AS WELL. CORFIDI VECTORS SUGGEST THAT THIS THUNDERSTORM
COMPLEX SHOULD EVENTUALLY PUSH EAST AND MAYBE EVEN SOUTHEAST...WHICH
SHOULD KEEP IT MAINLY IN NEBRASKA AND IOWA. THIS IS SHOWN WELL BY
MOST OF THE HI RES MODELS AND ENSEMBLES MENTIONED ABOVE. BUT IS
DIFFERENT THAN THE GLOBAL MODELS...WHICH MOVE THE AREA MORE WITH THE
MEAN WIND...A MORE UNLIKELY SCENARIO AND LIKELY A CULPRIT OF LOWER
RESOLUTION. MEANWHILE ANOTHER AREA OF THUNDERSTORMS SHOULD FORM OVER
THE WESTERN DAKOTAS IN THE AREA OF GREATEST UPPER LEVEL SUPPORT.
MOST HI RES SOLUTIONS HAVE THIS WEAKENING...AS IT RUNS INTO A LESS
UNSTABLE ATMOSPHERE. LOW LEVEL THETAE ADVECTION WILL LIKELY BE
WEAKER TONIGHT...POSSIBLY WEAKENED EVEN MORE IF THE CONVECTION TO
OUR SOUTH RUNS AHEAD AND CUTS OFF OUR MOISTURE INFLOW.

SO...THOUGHT IS WE SEE AT LEAST TWO THUNDERSTORM COMPLEXES TONIGHT.
ONE THAT RACES ACROSS NEBRASKA AND IOWA. WILL END UP PUTTING OUT
ANOTHER FLASH FLOOD WATCH FOR PORTIONS OF NORTHEAST NEBRASKA AND
NORTHWEST IOWA FOR TONIGHT...GIVEN THIS EXPECTED EVOLUTION AND THE
HEAVY RAINS THE PAST FEW NIGHTS. THE OTHER AREA OVER THE WESTERN
DAKOTAS SHOULD TEND TO WEAKEN...ALTHOUGH STILL THINKING AT LEAST
SOME ACTION GETS INTO THE REMAINDER OF OUR CWA. OVERALL THINK SEVERE
THREAT WILL REMAIN LOW...WITH MUCAPE NOT TOO IMPRESSIVE AND SHEAR
RATHER LOW...BEST THREAT THUS SHOULD REMAIN SOUTH. A COUPLE THINGS
TO WATCH WILL BE WHERE THE THE CONVECTION GETS GOING IN NEBRASKA
TODAY. THE FURTHER NORTH...THE MORE OF OUR CWA THAT COULD BE
IMPACTED BY HEAVY RAIN. KEEP IN MIND THAT THERE IS A STRONG WAVE
MOVING THROUGH THE PLAINS...AND A FEW AREAS OF HEAVY RAIN ARE THUS
LIKELY. THE ABOVE REPRESENTS THE CURRENT THOUGHT OF WHAT IS MOST
LIKELY...BUT UNCERTAINTY REMAINS HIGH. SO WHILE CURRENT INDICATIONS
ARE THAT TONIGHTS FLOODING THREAT MAY BE FOCUSED OVER NEBRASKA AND
IOWA...AREAS IN SOUTH DAKOTA THAT HAVE RECEIVED HEAVY RAIN THE PAST
FEW NIGHTS SHOULD NOT LET THEIR GUARD DOWN.

.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 531 AM CDT MON MAY 27 2013

TUESDAY ACTUALLY LOOKS LIKE IT MIGHT BE A DECENT DAY. LARGE SCALE
SUBSIDENCE BEHIND TONIGHTS WAVE SHOULD ALLOW FOR DECREASING CLOUDS
THROUGH THE DAY AND HIGHS REBOUNDING TO AROUND 80. AS THE LOW LEVEL
JET INCREASES AT NIGHT ADVECTING IN HIGH THETAE AIR...THE THREAT OF
ELEVATED CONVECTION EXISTS AGAIN. WE MAY DRY OUT ENOUGH
TUESDAY...THAT WE MIGHT NOT QUITE BE ABLE TO GET STUFF GOING TUESDAY
NIGHT. THUS WILL LEAVE JUST A CHANCE IN THE GRIDS...BUT IF STORMS TO
FORM HEAVY RAIN WOULD AGAIN BE POSSIBLE. BUT SEVERE THREAT STILL
SEEMS ON THE LOW SIDE THROUGH TUESDAY NIGHT.

BY WEDNESDAY THE LARGE SCALE TROUGH PUSHES INTO THE PLAINS. THIS
THUS WILL BRING AN INCREASING THUNDERSTORM THREAT. SEVERE THREAT AND
TIMING OF CONVECTION UNCERTAIN THIS FAR OUT AND DEPENDENT ON ANY
DEBRIS CLOUD COVER. SHEAR IS MARGINAL...BUT IT APPEARS THAT DEEP LAYER
SHEAR MAY END UP AROUND 30 KTS...MUCH OF WHICH IS ACTUALLY IN THE
LOWEST FEW KM. WITH ANY SUN INSTABILITY SHOULD BE AROUND 2000 J/KG.
CAPPING AROUND 700 MB...BUT SHOULD GIVE WAY BY AFTERNOON AND EVENING
WITH SHARP HEIGHT FALLS EXPECTED. THUS ASSUMING THAT ANYTHING THAT
FORMS TUESDAY NIGHT GETS ON OUT AND WE HEAT UP...WEDNESDAY MAY
FEATURE AN ELEVATED SEVERE THREAT ACROSS MOST OF THE CWA...WITH
SUPERCELLS A POSSIBILITY. /

ON THURSDAY...GOOD AGREEMENT EXISTS BETWEEN THE 00Z GFS AND ECMWF IN
PLACING THE LARGE UPPER LOW CENTERED OVER THE NORTHWESTERN PLAINS.
THEY ARE ALSO IN GOOD AGREEMENT IN SHOWING ONE FINAL SHORT WAVE
PASSAGE MOVING NORTHEASTWARD ACROSS OUR AREA ON THE SOUTHEAST SIDE
OF THE LONG WAVE VORTEX. THEREFORE KEPT LIKELY POPS GOING FOR AREAS
ALONG AND EAST OF A HURON SD TO WAGNER SD LINE FOR THURSDAY. HOWEVER
WITH THE ORIENTATION OF THE SURFACE LOW AND OTHER LOW LEVEL
FEATURES...THE RAINFALL MAY NOT BE HEAVY THOUGH. THEN BEGINNING
THURSDAY NIGHT...THINGS BEGIN TO QUIET DOWN. THE GENERAL TREND HAS
BEEN A LOWERING OF POPS LATE IN THE WEEK AND THAT TREND MAY CONTINUE
AS THE DAYS PROGRESS THROUGH MID WEEK. CERTAINLY HEAVY RAINFALL DOES
NOT LOOK TO BE A THREAT FROM THURSDAY NIGHT ONWARD. CONCERNING
TEMPERATURES...THEY STILL LOOK BELOW NORMAL FOR BOTH HIGHS AND LOWS.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY NIGHT)
ISSUED AT 1245 AM CDT MON MAY 27 2013

MVFR-IFR STRATUS WILL PERSIST ACROSS MUCH OF THE AREA THROUGH MONDAY
MORNING...THEN EXPECTED TO IMPROVE TO PRIMARILY VFR 19Z-21Z MONDAY.
ANOTHER ROUND OF MODERATE TO HEAVY RAIN WITH THUNDERSTORMS WILL MOVE
ACROSS THE AREA THIS MORNING...MAINLY ALONG AND SOUTH OF INTERSTATE
90. THIS AREA OF STORMS EXPECTED TO PUSH EAST OF THE AREA MONDAY
MORNING. MVFR-IFR VISIBILITY POSSIBLE WITHIN TSRA. AFTER PARTIAL
CLEARING/VFR PERIOD MONDAY AFTERNOON...ANOTHER WAVE WILL BRING THE
CHANCE OF THUNDERSTORMS AND MVFR CONDITIONS BACK TO THE REGION MONDAY
EVENING.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...FLASH FLOOD WATCH UNTIL 7 AM CDT THIS MORNING FOR SDZ061-062-
     065>071.

MN...NONE.
IA...FLASH FLOOD WATCH UNTIL 7 AM CDT THIS MORNING FOR IAZ001>003-
     012>014-020>022-031-032.

NE...FLASH FLOOD WATCH UNTIL 7 AM CDT THIS MORNING FOR NEZ013-014.

&&

SHORT TERM...CHENARD
LONG TERM...CHENARD/MJF
AVIATION...JH
Hazardous weather outlook, May 27, 6:33 AM CDT, 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
633 AM CDT MON MAY 27 2013

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-281200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
741 AM CDT MON MAY 27 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO PUSH IN
FROM OUR SOUTHWEST THIS EVENING INTO THE OVERNIGHT. THE HEAVIEST OF
THE ACTIVITY IS EXPECTED TO BE ACROSS NORTHWEST IOWA AND EXTREME
SOUTHEAST SOUTH DAKOTA. HAIL UP TO DIME SIZE AND WINDS GUSTING TO 50
MPH WILL BE THE MAIN THREATS WITH ANY STORMS THAT MOVE THROUGH THAT
REGION TONIGHT. ELSEWHERE...THUNDERSTORMS ARE STILL POSSIBLE...BUT
CURRENT THOUGHTS ARE THAT THESE WILL BE OF A LOWER INTENSITY.

FLOODING...
SEVERAL SMALL CREEKS AND STREAMS ACROSS EXTREME SOUTHEAST SOUTH
DAKOTA AND NORTHWEST IOWA LIKELY REMAIN IN FLOOD EARLY THIS
MORNING. ADDITIONAL HEAVY RAIN MAY OCCUR THIS EVENING INTO THE
OVERNIGHT AS THUNDERSTORMS MOVE BACK INTO THE AREA. THUS
ADDITIONAL FLASH FLOODING OF AREA CREEKS AND STREAMS IS POSSIBLE.

RIVER FLOODING IS ALSO OCCURRING OR FORECAST TO OCCUR ALONG
PORTIONS OF THE JAMES RIVER...VERMILLION RIVER...BIG SIOUX
IVER...FLOYD RIVER...OCHEYEDAN RIVER AND THE LITTLE SIOUX RIVER.
SEE ASSOCIATED FLOOD WARNINGS FOR MORE INFORMATION ON TIMING AND
EXPECTED CREST HEIGHTS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ANOTHER ROUND OF THUNDERSTORMS IS POSSIBLE TUESDAY NIGHT.
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...BUT AN ISOLATED
STRONGER STORM PRODUCING QUARTER SIZE HAIL IS POSSIBLE. FLASH
FLOODING WILL BE A THREAT AS WELL ACROSS SOUTHEAST SOUTH DAKOTA
AND NORTHWEST IOWA WHERE HEAVY RAIN HAS RECENTLY FALLEN.

WIDESPREAD THUNDERSTORMS ARE LIKELY WEDNESDAY AFTERNOON INTO
THE OVERNIGHT. THIS ROUND OF STORMS HAS A BETTER CHANCE OF
PRODUCING SEVERE WEATHER AND FLOODING.

MORE THUNDERSTORMS....A FEW OF WHICH MAY BE SEVERE...ARE LIKELY
THURSDAY AND THURSDAY NIGHT...CONTINUING THE FLOOD THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 12:42 AM CDTFlash Flood WarningFSDClay, Lincoln, Minnehaha, Turner, Union, Yankton4 hr
May 27, 4:46 AM CDTAreal Flood WarningFSDClay, Lincoln, Minnehaha, Turner, Union6 hr
May 26, 10:18 PM CDTFlash Flood WarningFSDBuena Vista, Cherokee, Clay, O'Brien6 hr
May 27, 2:01 AM CDTRiver Flood WarningFSDCherokee3 days
May 27, 2:33 AM CDTRiver Flood WarningFSDPlymouth56 hr
May 27, 3:59 AM CDTRiver Flood WarningFSDLyon8 hr
May 27, 4:36 AM CDTAreal Flood WarningFSDBuena Vista, Cherokee, Clay, O'Brien9 hr
May 27, 4:51 AM CDTAreal Flood WarningFSDLyon, Plymouth, Sioux6 hr
May 27, 9:13 AM CDTRiver Flood WarningFSDPlymouth49 hr
May 27, 9:13 AM CDTRiver Flood WarningFSDWoodbury3 days
May 27, 10:19 AM CDTRiver Flood WarningFSDMonona, Woodbury11 hr
May 27, 10:34 AM CDTFlash Flood WarningFSDBuena Vista, Cherokee, Clay, O'Brien, Plymouth, Sioux12 hr
May 27, 10:40 AM CDTAreal Flood WarningFSDBuena Vista, Cherokee, Clay, O'Brien, Plymouth, Sioux24 hr

Nearby

Flash Flood Watches in Iowa, 2013Flash Flood Watches in South Dakota, 2013Flash Flood Watches in Nebraska, 2013Every flash flood watch in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.